Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2020, 7:46 PM MST for Graham County, Greenlee County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2020, 7:46 PM MST (02:46 UTC)
- Expired
- Sep 8, 2020, 8:45 PM MST
- In force
- 59 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Flagstaff radar (KFSX), 200 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1635 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
149
WUUS55 KTWC 090246
SVRTWC
AZC009-011-090345-
/O.NEW.KTWC.SV.W.0076.200909T0246Z-200909T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
746 PM MST Tue Sep 8 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Graham County in southeastern Arizona...
Northern Greenlee County in southeastern Arizona...
* Until 845 PM MST.
* At 746 PM MST, a severe thunderstorm was located 13 miles west of
Hannagan Meadow, or 36 miles southwest of Springerville, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hannagan Meadow and Blue.
This includes Route 191 between mile markers 217 and 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3370 10904 3358 10904 3347 10908 3356 10968
3358 10967 3359 10962 3361 10960 3362 10953
3371 10945 3373 10935 3377 10935 3378 10916
3378 10905
TIME...MOT...LOC 0246Z 271DEG 35KT 3365 10956
HAIL...1.00IN
WIND...60MPH
$$
Meyer1 follow-up statement
683
WWUS55 KTWC 090336
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
836 PM MST Tue Sep 8 2020
AZC009-011-090345-
/O.EXP.KTWC.SV.W.0076.000000T0000Z-200909T0345Z/
Graham-Greenlee-
836 PM MST Tue Sep 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRAHAM AND
NORTHERN GREENLEE COUNTIES WILL EXPIRE AT 845 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
other storms in the area.
LAT...LON 3370 10904 3358 10904 3347 10908 3356 10968
3358 10967 3359 10962 3361 10960 3362 10953
3371 10945 3373 10935 3377 10935 3378 10916
3378 10905
TIME...MOT...LOC 0335Z 271DEG 35KT 3364 10905
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:19 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Sep 8, 2:19 PM MST, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 219 PM MST Tue Sep 8 2020 .SYNOPSIS...A strong storm system over Utah will bring gusty winds, much cooler temperatures and scattered showers and thunderstorms into Wednesday. Temperatures will slowly warm to near normal by the weekend with a slight chance of afternoon thunderstorms near the New Mexico border. && .DISCUSSION...As of 2 pm the cold front has moved just south of Prescott and continues to plow southward. A line of convection has developed right along the front with one severe thunderstorm warning thus far. Other than that convection has been very limited and the wind has been a bit tamer than forecast. Both likely the result of the heavy smoke laying across the region impacting the heating and resultant mixing. Latest HRRR runs indicating that convection still a decent bet as far SW as Tucson when the front rolls through this evening so have left pops in the forecast for the overnight period with a little adjustment. Weak mid-level cold advection is currently taking place and that will translate to stronger mid and low level cold advection this evening behind the frontal passage. The result will be cooler overnight temps and highs on Wednesday around 8-10 degrees cooler than this afternoon. With the upper low parking itself over Arizona/Utah border through Wednesday night there remains a threat of showers and afternoon/early evening thunderstorms east of Tucson through Wednesday night. At this time the upper low looks to slowly fill and move Thursday into Friday. Left a slight chance of showers and storms for the far eastern areas Thursday as enough moisture and instability should remain, especially if the low is a bit slower, to allow for that. Afternoon temperatures only a couple of degrees warmer Thursday and remaining about 5 degrees cooler than average. Friday through the weekend ridging will follow the departure of the upper low with a rebound in temperatures as a result. The ridge not looking quite as pronounced as earlier with a low level easterly flow undercutting the ridge. This easterly flow may bring enough moisture for a few showers and mountain storms far eastern areas each afternoon through the weekend. Temperatures running within a couple of degrees of normal Friday into early next week. && .AVIATION...Valid through 10/00Z. SCT-BKN 10-15k ft MSL. A slight chance of -TSRA/-SHRA KTUS eastward into Wednesday. SFC wind SWLY/WLY 15-25 kts with gusts up to 35 kts easing to 10-15 kts after 09/05Z. SW winds increasing again after 09/17Z to 10-20 kts through the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An unseasonably deep storm system over southern Utah will maintain breezy conditions this evening and again Wednesday afternoon with a chance of some showers and a few thunderstorms from Tucson eastward. Much cooler temperatures will also move in resulting in below normal highs Wednesday and Thursday. A slight chance of residual showers and thunderstorms are possible for eastern areas Thursday but otherwise, mostly dry and gradually warming temperatures are expected Thursday into Friday with generally light winds. This weekend, will be warm with a slight chance of showers and thunderstorms east of Tucson each afternoon through Monday. Winds will be light Saturday with an easterly breeze developing Sunday into Monday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Rasmussen Fire Weather....Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 8, 7:14 PM MST, 32 minutes before
Special Weather Statement National Weather Service Tucson AZ 714 PM MST Tue Sep 8 2020 AZZ507-511-513-514-090315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Galiuro and Pinaleno Mountains including Mount Graham- 714 PM MST Tue Sep 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHWESTERN COCHISE COUNTIES UNTIL 815 PM MST... At 714 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles east of Saguaro National Park East, or 18 miles north of Benson, moving east at 10 to 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Muleshoe Ranch Preserve and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3215 11053 3233 11052 3240 11013 3207 11012 TIME...MOT...LOC 0214Z 269DEG 10KT 3225 11043 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 40 min |
| Sep 8, 6:08 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Sep 8, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 51 min |
| Sep 8, 6:31 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Sep 8, 7:14 PM MST | Special Weather Statement | TWC | 61 min | |
| Sep 8, 7:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 8, 7:55 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 3 hr |
| Sep 8, 7:56 PM MST | Special Weather Statement | TWC | 64 min | |
| Sep 8, 9:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 43 min |
| Sep 8, 9:14 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Sep 8, 9:37 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 53 min |
| Sep 8, 10:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 32 min |
| Sep 8, 11:02 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.